General Just My Thoughts

My Experience with the Bipolar Drug, Seroquel

Anyone diagnosed with bipolar disorder knows the beginning is the toughest part. You’re in a very awkward situation because you’ve recently decided to get help for the way you’ve been feeling. You’ve booked an appointment with a doctor you don’t know, and have to express your feelings to them. This session can get pretty deep as they go through a series of questions, asking about your mood, personal life, family, and friends. I remember my appointment was very hard on me because I’m NOT the type of guy who really likes to express, especially when I’m showing weakness. However, that’s not all…

In the end, you’re given a prescription for medication that should help, but you know once you start taking them, you’ll be on them for an infinite amount of time. It’s tough, and I know many of you feel the same way.

Anyway, after the 3rd or 4th attempt, I was put on a medication called Seroquel. What exactly is Seroquel (Quetiapine)? Here’s a quick definition from Wikipedia:

“Quetiapine, marketed as Seroquel, is an atypical antipsychotic approved for the treatment of schizophrenia, bipolar disorder, and along with an antidepressant to treat major depressive disorder. It is also sometimes used as a sleep aid because of its sedating effect but this use is not recommended”

I’ll say this as blunt as possible, taking Seroquel was one of the WORST experience I’ve ever had. At the same time, this is my experience, and I’m sure it’s worked wonders for some of you, but mine was a complete nightmare.

At this point, I’m trying to remember the EXACT date I was put on Seroquel to treat my bipolar.

I’ve been on Wellbutrin for over 9 years so would think it was in 2005.

When I was first given a prescription to start taking Seroquel, I was delighted because the change in medication was because of how ineffective the other medication was at that time. If I remember correctly, I think before Seroquel, I was on Zyprexa.

I was taken off Zyprexa because it didn’t help my symptoms, and the weight gain was too much to bear.

With bipolar, starting a new medication usually starts with a low dose, and it increases over time. You have to build the tolerance while making sure the side effects aren’t too harsh at the same time. Everything was fine for about 4-5 months while on Seroquel. Then, things started to happen, which completely turned my life upside down.

First, have you guys heard of a condition called heart palpitations?

Heart palpitations are a feeling that your heart is beating too hard or too fast, skipping a beat, or fluttering.” – Webmd.com

HEART-PAL

Obviously, this was new to me so I didn’t bother talking to my doctor for several months after. From my experience, I was hoping my body would get use to Seroquel, and these palpitations would stop. However, I was wrong, and they grew even worse.

Sometimes, I would hang on long enough that they would pass by, however, 4-5 times I had NO choice but to call an ambulance.

The first time I talked to my doctor about my experience, we came up with a game plan to cut the Seroquel tablet in half, taking each one 4 hours apart. We were both hoping taking it in lower doses at different times would be something my body could handle. Even a ½ dose was too strong and my body simply couldn’t accept Seroquel (Quetiapine).

One episode in particular scared me, which made me reconsider Seroquel as a treatment for my bipolar.   

I remember taking my daily dose around 9PM because I didn’t want to take it too close to bed. When I did previously, I had palpitations that literally kept me up all night, trying to calm down. The reason I remember the time so clearly is because my dad had returned from a 3-month trip to Australia that same night. It was the only time he was gone so long for work. Anyway,

Around 11PM, I started feeling anxiety and knew right away I was going to have another attack (episode of palpitations). It would be accompanied with shortness of breath, and an increase in heartbeat. This time, something happened that scared the ****** shit out of me. My heart started to skip beats and freeze up.

I literally thought it was my last night alive.

My shortness of breath wouldn’t allow me to call my family for help, so I picked up the phone, and dialed 911. When the operator picked up, I remember trying to explain what was going on, and begging for them to send someone right away. They kept asking me about the problem, and when I tried to explain, I started to black out until I would stop talking so I can get air back in my lungs.

It’s weird because my body was begging for oxygen, and the strength required to speak would take the air I needed out of my lungs. I remember clearly my heart beating fast, freezing, then starting to beat again. The best way to describe this is like having a cardiac arrest.

In the end, I blacked out and woke up in the back of an ambulance.

That was the last time I took Seroquel, and haven’t been on it since.

Next,

When taking Seroquel, the amount of hours I slept went from 6-8 to infinity. There were times I simply couldn’t get out of bed. I remember going to sleep at 11PM and waking up 20 hours later. During the winter season, or off day-light savings time, I wouldn’t see the light for days in a row. I’d have this heavy weight on my head that caused me to sleep for hours at a time.

Here’s what hit me even harder,

My sleeping directly impacted my relationship with people close to me. It’s also caused other aspects of my life to suffer. Ultimately, I think this is what bothered me more than anything about this medication. It’s one thing if I live in a cabin on top of a mountain where NO one would be affected by my sleeping pattern, however, this was NOT the case.

I wouldn’t see my family for hours, and while they were having dinner, I would be asleep. Don’t get me wrong, they would try and get me up, but the heavy weight on my head would be too much.

The days I would get up, I would fall back asleep on the sofa. The hardest thing was what my mom went through because she hated seeing her son deteriorate in front of her eyes. This had more of an emotional impact on me, which triggered even more mood swings than ever. However, this didn’t stop there.

In 2005, I was working towards a business degree in university, and was in my 1st or 2nd year. To pinpoint the EXACT year is tough because I’m unsure about the year I was on Seroquel. Anyway, my sleeping pattern got in the way of successfully completing my education. I dropped out for a year until I was finally taken off Seroquel. I went back, and I am happy to announce that I currently hold a degree in Business Administration.

As the palpitations got worse, accompanied with my sleeping pattern, exercise was obsolete in my life. Right now, I weigh roughly 153-156 pounds, however, at that time, I swelled to 205 pounds. Some weight gain was a side effect of Seroquel, but a majority was because of a poor diet and zero cardio. You all know what happens when you put on weight – you lose confidence. This didn’t help my bipolar.

There were other small things I didn’t like about Seroquel, but the heart palpitations and hypersomnia (over sleeping) are definitely at the top of the list. Seroquel was a medication that didn’t help stabilize my mood, but caused more pain than ever.

I do want to reiterate I’ve heard several success stories from those taking Seroquel, but it simply didn’t work for me.

This is why I strictly named this post “My Experience” with Seroquel. I’m not trying to deter anyone from taking Seroquel, but using this time to give those starting treatment with Seroquel a heads up. Hopefully, by reading this, you guys will be able to read the warning signs before they happen, i.e., rapid heartbeat, over sleeping, skipping or fluttering heartbeat, and weight gain.

Let me make it clear,

People respond differently to medications so if it’s an option that can possible help your bipolar, then go for it. I’m simply here to educate all of you through my personal experience.

At this time, I would love for you to share your thoughts below.


BipolarDigest
Helping others beat bipolar disorder. After living with Bipolar for over 16 years, I have self-educated myself to come up with creative ways to live a normal productive life. It`s time to give back by helping others transform!
152 Shares
Share85
Tweet
+1
Share
Stumble67
Pin